646. Detectable Serum Tobramycin Levels in Patients with Renal Dysfunction and Recent Placement of Antibiotic-impregnated Knee or Hip Spacers: A Case Series
Session: Poster Abstract Session: Pharmacokinetics and Adverse Drug Reactions
Friday, October 21, 2011
Room: Poster Hall B1
Background: 

A patient at our institution developed an acute rise in serum creatinine after placement of an antibiotic-impregnated cement spacer during revision total knee arthroplasty in July 2009.  Her tobramycin level measured one day post-operatively was 19.8 µg/mL and remained elevated at 3.0 µg/mL one month later.

Methods: 

In response to the index case, a serum tobramycin level was measured at the discretion of the clinician from patients with an acute rise in serum creatinine from the pre-operative baseline after placement of a tobramycin-containing knee or hip joint spacer. Six additional patients were identified between February and May, 2011. No patients received intravenous aminoglycosides before, during, or after surgery. We reviewed all serum creatinine values within 90 days of the procedure and calculated the maximum percentage rise from baseline.

Results: 

In addition to the index case, six patients with a detectable serum tobramycin level were identified. Five of seven patients were male.  Mean age was 68 years.  Mean spacer tobramycin dose was 7.5 g.  Mean percent increase in creatinine from baseline was 172. The case characteristics are described in the table.

 

Case characteristics

Case number

Sex

Age (yr)

Joint

Spacer tobramycin dose (g)

Serum tobramycin level (µg/mL)/POD

Pre-operative serum creatinine (mg/dL)

Maximum creatinine post-operatively

(% increase)

1

F

66

Knee

9.6

19.8 / 1

1.6

3.8 (138)

2

M

50

Knee

12

1.31 / 11

0.9

2.3 (156)

3

M

63

Knee

9.6

3.6 / 3

2.2

4.8 (118)

4

M

76

Knee

4.8

1.1 / 3

1.8

9.3 (417)

5

M

82

Knee

9.6

1.9 / 8

0.8

2.4 (200)

6

F

74

Hip

4.8

0.3 / 2

0.8

1.7 (113)

7

M

68

Hip

2.4*

0.1 / 3

1.4

2.3 (64.3)

Index patient. POD: post-operative day.

* Received a replacement antibiotic spacer within 90 days of the first spacer

Conclusion: 

Even short term exposure to aminoglycosides has been associated with excess risk of adverse events, primarily renal dysfunction.  Systemic absorption of aminoglycosides from antibiotic spacers may contribute to the development of post-operative elevations in serum creatinine following revision knee or hip arthroplasty. Prospective trials of routine creatinine and serum aminoglycoside level monitoring after antibiotic-impregnated cement spacer placement are warranted. 


Subject Category: J. Clinical practice issues

Michael Noto, MD, PhD1, John Koethe, MD2, Geraldine Miller, MD2 and Patty Wright, MD2, (1)Medicine, Infectious Disease, Vanderbilt University Medical Center, Nashville, TN, (2)Department of Medicine, Division of Infectious Diseases, Vanderbilt University, Nashville, TN

Disclosures:

M. Noto, None

J. Koethe, None

G. Miller, None

P. Wright, None

Findings in the abstracts are embargoed until 12:01 a.m. EST Thursday, Oct. 20 with the exception of research findings presented at IDSA press conferences.